Oklahoma, 2024

Excessive Heat in Oklahoma, June 24 to 25, 2024

June 24 to 25, 2024 · NWS TSA · 18 events in 18 counties and zones

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during late June. Unseasonably hot afternoon temperatures reaching the upper 90s, combined with unseasonably high humidity, resulted in heat index values in the 110 to 115 degree range across portions of eastern Oklahoma on the 24th through the 25th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during late June. Unseasonably hot afternoon temperatures reaching the upper 90s, combined with unseasonably high humidity, resulted in heat index values in the 110 to 115 degree range across portions of eastern Oklahoma on the 24th through the 25th. At least ten people were treated for heat-related issues in Tulsa, five of which were transported to the hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 24, 11:30 AM CST, 30 minutes earlier.

Area forecast discussion, Jun 24, 11:30 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1230 PM CDT Mon Jun 24 2024

...New AVIATION...

.UPDATE...
Issued at 1026 AM CDT Mon Jun 24 2024

A few isolated showers/storms have developed across north-central
OK this morning, west of the forecast area. This activity seems
to have generated around the 700mb layer, where weak lifting is
occurring in a zone of higher relative humidity. Will continue to
monitor trends and will update PoPs, if necessary. However, the
showers/storms chances should remain west of the area and the
activity should dissipate by noon or so.

Otherwise, the current forecast remains on track. Will maintain
the current configuration of the Heat Advisory and Excessive Heat
Warning, which both will go into effect at noon today. Lastly, a
few CAMs continue to show a few isolated showers/storms developing
this afternoon, mainly over the Ozark Plateau. With strong
ridging occurring aloft, still not enough confidence to include
mentionable PoPs at this time, but did include silent PoPs (10%)
for portions of northwest AR and into parts of far southeast OK
through about 7 PM.

Mejia

&&

.SHORT TERM...
(Today)
Issued at 315 AM CDT Mon Jun 24 2024

Another day of hot temperatures in store for all of E OK/NW AR.
Have upgraded the Heat Watch to an Excessive Heat Warning, and
this will also include LeFlore and Sequoyah counties with heat
index values of 110-112 degrees expected. Elsewhere, the Heat
Advisory remains as is. Headlines will be in effect from noon to
9pm. Some CAMS suggest potential for a few showers/storms this
afternoon in the higher terrain of far E OK and NW AR, but will
not include any mention as coverage should remain very low.

&&

.LONG TERM...
(Tonight through Sunday)
Issued at 315 AM CDT Mon Jun 24 2024

Hot temperatures continue tomorrow, but a few more clouds
during the afternoon may keep temps down a degree or two. Will
go ahead with a Heat Advisory from noon to 9pm tomorrow for all
zones except the four far NW AR zones. Isolated storms are
possible tomorrow afternoon across parts of NW AR so will include
a low PoP in that area. With upper ridging setting up across the
SW CONUS, NW upper flow will bring a wave into the area along with
a surface boundary Tuesday night and into Wednesday afternoon.
Chances for showers and storms will increase at this time, with
the slightly better chances across NE OK and NW AR Tuesday night
and Wednesday. Slightly cooler temperatures expected Wednesday and
Thursday, however hot temperatures return at the end of the week
as the upper ridge sets up across the southern plains for Friday.

Additional chances for showers and storms may come next weekend,
especially across NE OK with convection that develops to the north
in KS along a cold front. This boundary may push into the over the
weekend, so will go with lower chance PoPs for parts of the area
Sunday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Mon Jun 24 2024

VFR conditions will continue at all TAF sites through the forecast
period. Southerly sfc winds will occasionally gust between 15-20
kts through the afternoon, especially at the NE OK terminals. A
pop-up shower/storm or two may occur later this afternoon,
specifically across far NW AR, but convective chances are too low
to include in TAFs. Otherwise, FEW to SCT mid/high clouds expected
through the period.

Mejia

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  100  81  99  76 /   0   0  10  30
FSM  101  78  99  77 /  10  10  10  10
MLC   97  77  97  75 /   0   0  10  10
BVO  101  77  99  72 /   0   0  10  40
FYV   99  75  96  72 /  10  10  10  20
BYV   99  75  96  72 /  10  10  20  30
MKO   98  78  96  75 /   0   0  10  20
MIO   99  76  96  72 /   0   0  10  40
F10   97  76  97  74 /   0   0  10  20
HHW   96  76  95  77 /   0   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053>071-
     073>075.

     Excessive Heat Warning until 9 PM CDT this evening for OKZ072-
     076.

     Heat Advisory from noon to 9 PM CDT Tuesday for OKZ049-053>076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.

     Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
     020-029.

     Heat Advisory from noon to 9 PM CDT Tuesday for ARZ019-020-029.

&&

UPDATE...67
SHORT TERM...23
LONG TERM....23
AVIATION...67
Hazardous weather outlook, Jun 24, 11:55 AM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1255 PM CDT Mon Jun 24 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1255 PM CDT Mon Jun 24 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Areawide.
	ONSET...Ongoing.

 AREA AT GREATEST RISK...Far northeast Oklahoma and Arkansas
                         River Valley locations.

DISCUSSION...
Dangerously hot conditions will continue through this afternoon
across all of Eastern Oklahoma and northwest Arkansas with
afternoon heat index values ranging between 105-112 degrees. The
hottest conditions will impact west central Arkansas and parts of
southeast Oklahoma where an Excessive Heat Warning will be in
effect through 9pm. Elsewhere, a Heat Advisory will also be in
effect through 9pm.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY AND WEDNESDAY...Thunderstorm Potential...Dangerous Heat Potential.
THURSDAY...Dangerous Heat Potential.
FRIDAY...High Wind Potential...Dangerous Heat Potential.
SATURDAY AND SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Chances for showers and storms will increase late Tuesday and
continue into Wednesday in association with an upper wave and
approaching cold front. Slightly cooler temperatures may be felt
across parts of the area in the wake of this system Wednesday and
Thursday, but any relief will be short lived as hot conditions
return by the end of the work week. Chances for showers and storms
may return to at least parts of the area this upcoming weekend as
another front approaches from the north. Locations that remain
south of the boundary and away from showers and thunderstorms
will see hot conditions persist through the weekend.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 excessive heat. Local standard time, as filed.

Excessive Heat, Craig

When
June 24, 12:00 PM CST to June 25, 8:00 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
June 24, 12:00 PM CST to 8:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
June 24, 12:00 PM CST to 8:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Excessive Heat, Mayes

When
June 24, 12:00 PM CST to June 25, 8:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
June 24, 12:00 PM CST to June 25, 8:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
June 24, 12:00 PM CST to June 25, 8:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
June 24, 12:00 PM CST to June 25, 8:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
June 24, 12:00 PM CST to June 25, 8:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Ottawa

When
June 24, 12:00 PM CST to 8:00 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
June 24, 12:00 PM CST to June 25, 8:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
June 24, 12:00 PM CST to 8:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Tulsa

When
June 24, 12:00 PM CST to June 25, 8:00 PM CST
Where
Tulsa forecast zone
Injuries
10 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
June 24, 12:00 PM CST to June 25, 8:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
June 24, 12:00 PM CST to June 25, 8:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
June 25, 12:00 PM CST to 8:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
June 25, 12:00 PM CST to 8:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Osage

When
June 25, 12:00 PM CST to 8:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Pawnee

When
June 25, 12:00 PM CST to 8:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195972, 1195974, 1195975, 1195976, 1195977, 1195978, 1195979, 1195981, 1195983, 1195985, 1195986, 1195987, 1195988, 1195989, 1195973, 1195980, 1195982, 1195984.